Limits...
Life-threatening hemorrhage from acquired hemophilia A as a presenting manifestation of prostate cancer

View Article: PubMed Central - PubMed

ABSTRACT

Acquired factor VIII deficiency (acquired hemophilia A) is a rare condition characterized by the acquisition of autoantibodies that affect the clotting activity of factor VIII (fVIII). The most common manifestation in affected patients is a hemorrhagic diathesis. This disorder is associated with autoimmune diseases, pregnancy, postpartum period, drugs, and malignancy. Management of this condition begins with attempts to arrest an acute bleed based on the site and severity of bleeding and inhibitor titer. The next priority is eradication of the fVIII antibodies using immunosuppressive therapies. We report the case of a 66-year-old male who presented with spontaneous right thigh hematoma with prolonged activated partial prothrombin time and normal prothrombin time. Mixing studies confirmed the presence of an inhibitor. Further investigation for the underlying etiology of acquired hemophilia A leads to diagnosis of prostate cancer. Treatment consisted of bypassing agents including activated factor VII and activated prothrombin plasma concentrate to arrest the bleeding. Steroids and cyclophosphamide were added to suppress the fVIII inhibitors. Concomitant treatment of locally advanced prostate cancer with chemotherapy confirmed the eradication of the inhibitors. To our knowledge, this is the first reported case of prostate cancer diagnosed and treated simultaneously with acquired hemophilia A resulting in favorable patient outcome.

No MeSH data available.


Related in: MedlinePlus

CT finding of an enlarged prostate measuring 7.0 cm×7.6 cm (shown by red arrow).
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC5016740&req=5

Figure 0002: CT finding of an enlarged prostate measuring 7.0 cm×7.6 cm (shown by red arrow).

Mentions: The patient was a 66-year-old male with a medical history of schizophrenia, who presented with a 1 month history of inability to ambulate secondary to right thigh pain and swelling that progressively worsened over 2 weeks. There was no history of trauma to the leg or intravenous drug abuse. The patient denied taking any prescribed or over-the-counter medications. There was no personal or family history of bleeding disorders. Physical examination was remarkable for hard and swollen right mid-thigh area. Computed tomography (CT) scan of right lower extremity showed heterogeneous enlargement of the musculature of the anterior compartment of the right thigh (Fig. 1) and an enlarged prostate (Fig. 2). Concern for compartment syndrome led to immediate surgical intervention and a large hematoma was evacuated from the right thigh. Tissue biopsy confirmed the diagnosis of hematoma. Postoperatively, the patient started bleeding profusely from the incision site, requiring multiple units of packed red blood cell transfusions and fresh frozen plasma for hemostasis as an emergency measure. Laboratory analysis revealed that aPTT was prolonged at 65 s (reference range 25–38 s) with normal PT 12.8 (reference range 11.7–13.9 s) and International normalized ratio (INR) 1.0 (reference range 0.9–1.1). Further investigation with mixing studies revealed time-dependent inhibitor of fVIII. fVIII inhibitor level was elevated at 140.9 Bethesda units (reference range ≤ 0.4) and fVIII activity was <1% of normal (reference range 50–180%), thus establishing a diagnosis of acquired fVIII deficiency. After confirmation of the diagnosis, hemostatic fVIII inhibitor bypassing agent recombinant activated factor VIIa (rfVIIa) was infused, however; the patient experienced recurrent bleeding requiring activated prothrombin complex concentrate (aPCC) to stabilize the bleed. Prednisone 1 mg/kg/day and cyclophosphamide 2 mg/kg/day were initiated in addition to supportive care to suppress the production of inhibitor.


Life-threatening hemorrhage from acquired hemophilia A as a presenting manifestation of prostate cancer
CT finding of an enlarged prostate measuring 7.0 cm×7.6 cm (shown by red arrow).
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC5016740&req=5

Figure 0002: CT finding of an enlarged prostate measuring 7.0 cm×7.6 cm (shown by red arrow).
Mentions: The patient was a 66-year-old male with a medical history of schizophrenia, who presented with a 1 month history of inability to ambulate secondary to right thigh pain and swelling that progressively worsened over 2 weeks. There was no history of trauma to the leg or intravenous drug abuse. The patient denied taking any prescribed or over-the-counter medications. There was no personal or family history of bleeding disorders. Physical examination was remarkable for hard and swollen right mid-thigh area. Computed tomography (CT) scan of right lower extremity showed heterogeneous enlargement of the musculature of the anterior compartment of the right thigh (Fig. 1) and an enlarged prostate (Fig. 2). Concern for compartment syndrome led to immediate surgical intervention and a large hematoma was evacuated from the right thigh. Tissue biopsy confirmed the diagnosis of hematoma. Postoperatively, the patient started bleeding profusely from the incision site, requiring multiple units of packed red blood cell transfusions and fresh frozen plasma for hemostasis as an emergency measure. Laboratory analysis revealed that aPTT was prolonged at 65 s (reference range 25–38 s) with normal PT 12.8 (reference range 11.7–13.9 s) and International normalized ratio (INR) 1.0 (reference range 0.9–1.1). Further investigation with mixing studies revealed time-dependent inhibitor of fVIII. fVIII inhibitor level was elevated at 140.9 Bethesda units (reference range ≤ 0.4) and fVIII activity was <1% of normal (reference range 50–180%), thus establishing a diagnosis of acquired fVIII deficiency. After confirmation of the diagnosis, hemostatic fVIII inhibitor bypassing agent recombinant activated factor VIIa (rfVIIa) was infused, however; the patient experienced recurrent bleeding requiring activated prothrombin complex concentrate (aPCC) to stabilize the bleed. Prednisone 1 mg/kg/day and cyclophosphamide 2 mg/kg/day were initiated in addition to supportive care to suppress the production of inhibitor.

View Article: PubMed Central - PubMed

ABSTRACT

Acquired factor VIII deficiency (acquired hemophilia A) is a rare condition characterized by the acquisition of autoantibodies that affect the clotting activity of factor VIII (fVIII). The most common manifestation in affected patients is a hemorrhagic diathesis. This disorder is associated with autoimmune diseases, pregnancy, postpartum period, drugs, and malignancy. Management of this condition begins with attempts to arrest an acute bleed based on the site and severity of bleeding and inhibitor titer. The next priority is eradication of the fVIII antibodies using immunosuppressive therapies. We report the case of a 66-year-old male who presented with spontaneous right thigh hematoma with prolonged activated partial prothrombin time and normal prothrombin time. Mixing studies confirmed the presence of an inhibitor. Further investigation for the underlying etiology of acquired hemophilia A leads to diagnosis of prostate cancer. Treatment consisted of bypassing agents including activated factor VII and activated prothrombin plasma concentrate to arrest the bleeding. Steroids and cyclophosphamide were added to suppress the fVIII inhibitors. Concomitant treatment of locally advanced prostate cancer with chemotherapy confirmed the eradication of the inhibitors. To our knowledge, this is the first reported case of prostate cancer diagnosed and treated simultaneously with acquired hemophilia A resulting in favorable patient outcome.

No MeSH data available.


Related in: MedlinePlus